Aa
A
A
A
Close
Hepatitis C Community
13.4k Members
Avatar universal

Peg without ribavirin

I have finished with Incivek, thank God. I've had my ribavirin reduced to 200 mg a day and will do my 18th peg shot on Friday. The ribavirin was reduced due to my rash. Unfortunately the rash is everywhere again. I have atarax, doxepin and clobitisol. These give minimal relief. Now my hair is just falling out like crazy.  To be honest i think i could deal with all of this except the hair thing. Haven't checked with my doctor yet I thought I would check with the forum first but can I continue the peg without the RIBA? I know the peg attacks the virus and then is boosted by the RIBA. I've been undetected since week 2. Any thoughts I would appreciate.
4 Responses
1815939 tn?1377995399
I am sorry to hear that you have been having so much trouble with the rash. I had it so I do understand.

I do not know what doses you are taking of the Hydroxyzine. I had to take Hydroxyzine 50 mg every 6 hours in order to get the rash under control. The topicals did help some, but it was the Hydroxyzine 50 mg every 6 hours that actually got it under control. Lower doses hekped, but did not really have it under control. In addition, I was on topical precriptions of Fluocinonide oint. for bocy, clobetesol soln. for scalp, and Hydrocortisone valerate for face.

Has your doctor considered prednisone. I know a few members had to be on courses of prednisone for their rashes.

Are you seeing a dermatologist. Dermatologists have a better understanding of skin issues and how to treat them than do Hepas or GIs.

It would not be a good idea to continue the Interferon without the Riba. Riba is important in the treatment of Hep C. Interferon creates an antiviral state and Riba works in conjunction with Inf to create this antiviral state.

Actually, 200 mg a day is a pretty low dose of Riba. That would make me rather nervous.

I hope you can get that rash under control and continue treatment.
Avatar universal
I have been seeing a dermatologist. They prescribed 20mg of the atarax twice a day. On my worst days I have done that but boy do I have to struggle to stay awake. I am in a study so the sponsor does not want me to take prednisone. The RIBA was just reduced to 200mg two weeks ago. I think they did that just to keep me going with the protocol. Do you think being UND at week 2 is an indicator of how I'll do?  I've emailed the study coordinator and I'm waiting to hear her take on just continuing with the peg. I'll keep you posted.
766573 tn?1365170066
On the one hand you think you can live with it if you weren't losing hair; on the other  your doctor reduced your Riba to 200. Are you anaemic or is this all due to your rash? Based on what you said it sounds like it might be time to ask your doctor for a referral to a dermatologist.

You are eRVR, treatment naive and have 6 weeks left to treat. You deserve the chance have a doctor who is trained to examine  and evaluate the characteristics of your rash and determine the exact nature of your rash and how to proceed. Some GIs have a Derm they refer to so be sure to ask your doctor or your PCP.

Here are some case studies that show different types of "Riba" related rash and how they were managed. In some cases Riba was discounted briefly the rash quickly subsided and treatment was resumed.

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2886494/
________________________

Hair loss

I know it is very unnerving but at this point hair loss is going to happen to some extent either way. Reducing your Riba for that reason is unlikely to make much of difference. There is no real way to determine the kind of hair loss you will have as a result of these meds.  Some people have diffuse shedding or thinning or a receding hairline during treatment and some are fine during treatment.  Some people have both.

Hair loss after treatment:
Telogen effluvium is the most common form of medication-induced hair loss. It usually appears within two to four months after taking the medication. This condition causes the hair follicles to go into their resting phase (telogen) and fall out too early. People with telogen effluvium usually shed between 100 and 150 hairs a day.

Hair loss during treatment
Anagen effluvium is hair loss that occurs during the anagen phase of the hair cycle, when the hairs are actively growing. It prevents the matrix cells, which produce new hairs, from dividing normally. This type of hair loss usually occurs within a few days to weeks after taking the medication.
.
http://www.webmd.boots.com/skin-problems-and-treatments/hair-loss/medication-induced-hair-loss

There are lots of threads on here about hair loss & supplements and posts by people happily stating their hair grew back at EOT.

Hang in there and let us know how this works out :)
Avatar universal
Thanks for all the information. I just heard from the study nurse who spoke to the doctor. He suggests I reduce the peg to 135 from 180. I don't understand how that would be of help. I asked about taking the RIBA 200 every other day and they say it wouldn't make any difference to the rash or my hair. It's just confusing what to do. I think I'll try to stick it out with the 180mg of peg and the 200mg of RIBA. The EOT can't come fast enough. I'm tired of complaining.
Have an Answer?
Top Hepatitis Answerers
317787 tn?1473362051
DC
683231 tn?1467326617
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.